Texas, 2024

Drought in Texas, March 1 to 19, 2024

March 1 to 19, 2024 · NWS EWX · 1 event in 1 county or zone

Williamson County received enough rain during the month to improve from Severe (D2) Drought to Moderate (D1) Drought.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Williamson County received enough rain during the month to improve from Severe (D2) Drought to Moderate (D1) Drought.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Feb 29, 10:52 PM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Feb 29, 10:52 PM CST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
1052 PM CST Thu Feb 29 2024

...New AVIATION...

.SHORT TERM...
(Tonight through Friday night)
Issued at 129 PM CST Thu Feb 29 2024

Overcast and cool conditions will prevail across the eastern 2/3rds
of the CWA this afternoon while locations out west closer to the Rio
Grande should see the skies clear out. Temperatures for locations
underneath the clouds only top out in the upper 40s to low 50s today
while locations with sunshine could climb into the low to mid 60s
this afternoon. In addition, with a shortwave advancing through the
Texas panhandle and strengthening isentropic lift with developing
coastal troughing and southerly 850 mb flow, isolated to scattered
light rain activity is expected to evolve from this afternoon into
this evening across the eastern half of the CWA. Any light rain
activity dwindles and pivots eastward toward and after the midnight
hour. Clouds maintain into early Friday morning for many but expect
skies to quickly clear across the region by midday. Morning lows
into Friday will fall into the 30s for areas of the Hill Country and
Southern Edwards Plateau where skies clear out the earliest. Low to
mid 40s will otherwise be common where clouds remain into the mid
morning hours.

Friday afternoon trends much warmer across the region with highs in
the 70s from the help of plenty of sunshine, light southerly winds
and a primarily zonal flow aloft. Friday night trends milder as well
with the lows ranging from the mid 40s into the mid 50s. A stratus
deck with some patchy fog will develop near and east of the I-35
corridor from the late overnight into Saturday morning as well.

&&

.LONG TERM...
(Saturday through Thursday)
Issued at 129 PM CST Thu Feb 29 2024

A weak mid-level shortwave ridge will cross the region on Saturday.
After some AM fog clears southeastern portions of the region, clear
skies and S/SW flow will aid in very warm temperatures rising into
the 80s for most locations, though some upper 70s are expected east
near US-77. Onshore flow will increase through the evening and dew
points will be in the upper 50s and lower 60s by Sunday morning.
more cloud cover is likely on Sunday, but the warmth will continue
with PM temps in the upper 70s to mid 80s.

A big W CONUS trough early next week will send a lead shortwave our
way Monday into Monday night. Chances for showers and storms will
increase through the afternoon and evening, especially for northern
and eastern portions of the area. A sfc trough/dryline may set up
nearby and help serve as a focus for CI, but we no longer anticipate
any cold fropa Monday night. Global models indicate the potential
for 1000-1500 J/kg CAPE and 30-40 kts bulk shear, which may allow
for a marginal severe risk. Will need to monitor over the weekend.

High forecast uncertainty follows. The 12Z GFS still brings a cold
front through, only on Tuesday evening/night which would bring
cooler conditions by Wednesday. However, this solution is not found
in the ECMWF. Additional shortwave activity and associated
shower/storm activity may be possible later in the week as well.

&&

.AVIATION...
(06Z TAFS)
Issued at 1044 PM CST Thu Feb 29 2024

MVFR cigs are forecast to prevail across KAUS, KSAT and KSSF through
the overnight period. However, there is a time frame from about 13z
to 15z where IFR conditions are possible especially for KSAT and
KSSF. Light and variable winds are forecast through the overnight
into Friday morning. VFR conditions return to the I-35 sites at or
shortly after 18z Friday. VFR conditions are in store for KDRT
through the forecast period. Southerly winds come back to the area
Friday afternoon with speeds around 5 to 8 knots.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              43  74  53  81 /  20   0   0   0
Austin Bergstrom Intl Airport  42  72  49  81 /  30   0   0   0
New Braunfels Muni Airport     41  74  50  81 /  20   0   0   0
Burnet Muni Airport            38  74  50  82 /  10   0   0   0
Del Rio Intl Airport           41  80  51  87 /   0   0   0   0
Georgetown Muni Airport        41  73  50  81 /  30   0   0   0
Hondo Muni Airport             39  77  47  83 /   0   0   0   0
San Marcos Muni Airport        40  73  49  81 /  20   0   0   0
La Grange - Fayette Regional   45  71  52  78 /  30   0   0   0
San Antonio Intl Airport       43  74  51  81 /  10   0   0   0
Stinson Muni Airport           43  75  50  82 /  10   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term...17
Long-Term...05
Aviation...17
Hazardous weather outlook, Feb 29, 4:07 AM CST, 19 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
407 AM CST Thu Feb 29 2024

TXZ171>173-183>194-202>209-217>225-228-011015-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
407 AM CST Thu Feb 29 2024

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Williamson

When
March 1, 12:00 AM CST to March 19, 7:00 AM CST
Where
Williamson forecast zone
Reported by
Drought Monitor
Coordinates
30.648, -97.601 (the zone’s center; the record gives no point)

Williamson County received enough rain during the month to improve from Severe (D2) Drought to Moderate (D1) Drought.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, March 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1165893.